Hail, Tama
- When
- July 15, 2:36 PM CST
- Where
- Tama County, 0.69 mi S of Buckingham
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 42.260, -92.450
Relayed through broadcast media, with time of occurrence estimated by radar.
Convection from a passing upper level trough and associated MCS in the morning brought an initial round of non-severe storms mainly in Minnesota into the far reaches of northern Iowa. However, severe weather potential increased by the afternoon as the aforementioned trough and surface boundary made its way into Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Convection from a passing upper level trough and associated MCS in the morning brought an initial round of non-severe storms mainly in Minnesota into the far reaches of northern Iowa. However, severe weather potential increased by the afternoon as the aforementioned trough and surface boundary made its way into Iowa. Conditions ahead of the boundary included 40-50 knot values of 0-6 km bulk shear, along with 3000-4000J/kg of instability, 25-30 knots of 0-3 km bulk shear and DCAPE values around 1000-1500 J/kg. As a result, a line of showers and storms developed in the afternoon and passed over central Iowa into the evening, with a handful of hail reports in central Iowa generally from penny-size to 2 inches, while the greater majority of reports involved severe wind gusts of 55-70+ mph and associated damage. Tornadic activity within the line of storms did occur, with a tornado developing in the Des Moines Metro area, causing primarily significant tree damage, as well as some structural and power-pole damage in the area as well. Heavy rain given plenty of warm and moist air over the area also resulted in isolated flash flooding, specifically over Black Hawk county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 15, 1:21 PM CST, 1 hour 15 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 221 PM CDT Mon Jul 15 2024 .KEY MESSAGES... - Enhanced Severe Storm Risk Through Evening with Risk of Higher End Damaging Winds, Some Hail and Possible Tornado - Heat Advisory in place to this evening South - Cooler and Mainly Dry Tuesday through Sunday && .DISCUSSION... Issued at 221 PM CDT Mon Jul 15 2024 Confidence Short Term: Medium Warm layer aloft still holding down convection at 1815z with cu field showing up along one of the many weak boundaries over the region. The overall synoptic set up is the same with a trough of low pressure from northern Wisconsin back to western MN, then south to western Iowa. Weak lows are present in western MN and near Omaha. VISSAT shows the area of cu and also the same location of the highest SBCAPE of 6000 to 7000 J/kg and surface moisture convergence. Currently there remains some weak MLCIN over western Iowa where some convection is trying to fire. However, just to the east of where some storms are beginning, the area is totally uncapped with 4000 to 4500 J/kg MLCAPE. The more widespread initiation is still expected between 21 to 22z. Though the earlier HRRR runs today have been backing off on our area to some degree, the latest 17z HRRR is now initiating convection around 20 to 21z and quickly filling in an area of discrete storms around US20 US30 corridor. This then grows upscale into northern and west central Illinois. Trailing severe convection begins to fill in between US20 and I80 between 22z and 01z. So, holding on to similar thinking with the potential still there. While the potential for widespread high end wind event may be reduced slightly in this scenario, we should still see some pockets of significant damaging winds within the clusters of storms. The good news is that most of the storms should exit the region around 02 to 03z and the remainder of the night relatively quiet. Tomorrow was originally expected to be dry, but there is another weak wave over Montana tracking southeast. This may bring a few showers/isolated storms to the region by Tuesday afternoon. The main theme for tomorrow and moving forward is cooler temperatures. Highs tomorrow will range from the upper 70s north to the lower to mid 80s south. Tomorrow night as high pressure settles into the region, any lingering showers should come to an end with cooler overnight mins in the upper 50s to mid 60s. .Long Term /Wednesday through Monday/... Confidence: Medium Most of the week will remain dry with cooler temperatures in the 70s to lower 80s. Toward the weekend, we return to southerly flow with chances once again for some convection by late Friday night west. This trend will extend into the weekend, but with lower confidence on coverage and timing. Temperatures should remain pleasant and in the 70s to lower 80s. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1230 PM CDT Mon Jul 15 2024 Highly uncertain forecast regarding convection to 00z. Approaching H500 wave expected to break strong H700 cap between 20 and 22z. Weak wind shift continues from NW Iowa to about the Quad Cities now, but should lift slightly north by 00z. CAMS suggest the higher storm chance area between US20 and I80, focusing mainly on FOD/ALO/DSM and perhaps later OTM. For now have not hit conditions too hard, but will update for lower cigs/vsbys and stronger convective wind gusts once storms form. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for IAZ057>062- 070>075-081>086-092>097. && DISCUSSION...REV AVIATION...REV
Hazardous Weather Outlook National Weather Service Des Moines IA 148 PM CDT Mon Jul 15 2024 IAZ057>062-070>075-081>086-092>097-161900- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 148 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to severe storms are expected this afternoon to evening with the primary hazard being damaging wind gusts with a few intense gusts over 75 mph possible, especially east of I-35 and south of Highway 20. Hail and a few tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today. IAZ004>007-015>017-023>028-033>039-044>050-161900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama- 148 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight The heat wave will continue for the rest of the afternoon to evening, with maximum heat index values up to 100 degrees over northern Iowa. Strong to severe storms are expected this afternoon to evening with the primary hazard being damaging wind gusts with a few intense gusts over 75 mph possible, especially east of I-35 and south of Highway 20. Hail and a few tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today.
The Des Moines radar (KDMX), 121 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
13 hail, 13 thunderstorm wind, 1 tornado, 1 lightning, 1 flash flood. Local standard time, as filed.
Relayed through broadcast media, with time of occurrence estimated by radar.
Forward from broadcast media, with time estimated by radar.
Trained spotter report of 0.75-inch hail.
Pea to quarter-sized. Time of occurrence estimated from radar.
Delayed report of 2 inch hail in Westside.
Report relayed from EMA of 1-inch hail at Hickory Hills Park. Time of occurrence estimated by radar.
Delayed spotter report of quarter-sized hail in Arcadia.
Wind gust report from a personal weather station.
Spotter submitted a photo of quarter-sized hail 5 miles north of Dysart. Report received was delayed.
Power out with tree damage near Alden. Several branches or small tree. Alden Library has damage and trees down.
Multiple trees down with power lost. Dime-sized hail also reported. Wind gust estimated 85 mph.
Report from emergency manager of 0.88 inch hail, with time of occurrence estimated by radar.
Damage to multiple hog confinements, with time of occurrence estimated by radar.
Relayed by broadcast media of 1-inch hail.
Hail report of 1.25 inches relayed by broadcast media.
Report of nickel to quarter sized hail.
MPING report of thunderstorm wind damage. Time of occurrence estimated from radar.
The tornado developed near the northwest I-35/80 urban loop and proceeded southeast through Urbandale, Windsor Heights, and into Des Moines, crossing I-235. Extensive tree damage occurred along the path along with damage to homes and power lines.
Emergency management confirmed report of lightning strike at a house/barn located near Elkhart, which caused a fire.
Flash flooding at the intersection of French Street and Idaho Street.
MPING report of thunderstorm wind damage, with time of occurrence estimated from radar. No specific details on type of damage.
Large trees and limbs down, along with a small outbuilding destroyed. Time of occurrence estimated from radar.
Report of 1 inch hail, along with estimated winds of 70 mph.
Mesonet personal weather station report of a 78 mph thunderstorm wind gust.
Mesonet personal weather station report of 70mph thunderstorm wind gust.
Tree on house, with time of occurrence estimated from radar.
Car and trailer overturned on the Rock Rock Dam, with time of occurrence estimated from radar.
MPING report of thunderstorm wind damage.
Personal weather station reported a measures wind gust of 61 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203100, 1203101, 1203102, 1203104, 1203105, 1203106, 1203107, 1203108, 1203109, 1203110, 1203111, 1203112, 1203113, 1203114, 1203115, 1203116, 1203117, 1190992, 1204782, 1204766, 1204767, 1204768, 1204770, 1204771, 1204772, 1204773, 1204774, 1204776, 1204777.